Hail, Howard
- When
- March 14, 11:47 AM EST to 11:49 AM EST
- Where
- Howard County, Russiaville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -86.270
A strong low pressure system brought severe thunderstorms with hail and a tornado, and even damaging winds outside of thunderstorms on March 14, 2019.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A strong low pressure system brought severe thunderstorms with hail and a tornado, and even damaging winds outside of thunderstorms on March 14, 2019.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 14, 8:40 AM EST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 940 AM EDT Thu Mar 14 2019 .UPDATE... The NEAR TERM Section has been updated below. && .SYNOPSIS... Issued at 347 AM EDT Thu Mar 14 2019 The large and intense storm system that has plagued the middle part of the country over the last day will track into the Great lakes this evening. The threat for severe thunderstorms and high winds later today will exist ahead of a strong cold front. Much colder air will return into the Ohio Valley Friday into the weekend behind the front. Mainly dry and cool conditions are expected this weekend through the middle of next week. && .NEAR TERM /This Afternoon/... Issued at 940 AM EDT Thu Mar 14 2019 Previous forecast appears on track and limited changes were made. Deep low pressure was in place over Iowa. Satellite Imagery shows a conveyor belt of moisture ahead of the low streaming across Tennessee and Kentucky To Indiana. Radar shows a plethora of scattered showers arriving in Central Indiana from the Southwest. The ongoing Strong pressure gradient across the area was resulting in gusty winds across the forecast area. The surge of moisture will arriving within the flow this afternoon will result in the development of additional showers and storms. Given the favorable wind shear and strong pressure gradient....the ongoing mention of possible severe storms along with our ongoing wind advisory remains valid. HRRR suggests best window for showers and storms between 18-22Z. Thus have trended pops toward the highest values during the afternoon. Given the strong warm air advection expected today and the periodic nature of the showers have trended highs at or above the forecast builder blends. && .SHORT TERM /Tonight through Saturday Night/... Issued at 347 AM EDT Thu Mar 14 2019 Forecast challenges focus on light precip chances Friday as the cold pool swings across the lower Great Lakes...and temperatures as the brief foray with spring weather ends and colder temps return. Most if not all rain will be out of central Indiana by early evening as the occluded front presses across the region. The primary impact through much of the evening will remain the high winds as model soundings maintain a well mixed boundary layer tapping into the departing low level jet. While it will remain windy through the night...a developing inversion and weakening flow through the upper levels of the boundary layer will enable winds to drop below headline criteria most likely by mid to late evening. As a well defined dry slot swings across the region in wake of the front...expect a period with mainly clear skies before lower clouds associated with cold pool expand back across the forecast area overnight. The surface low will be north of the Great Lakes by Friday morning tracking northeast towards james Bay by Friday night. A trailing surface trough in tandem with an upper level wave will maintain cloudy and breezy conditions all day Friday with precipitation in vicinity of the trough. Critical thicknesses dip down within the cold pool that precipitation type will be in the form of a rain/snow mix or perhaps more likely all snow. Bulk of the showers will be focused across the northern 2/3 of the forecast area with no accumulation expected. The presence of the snow showers combined with the wind and the temperatures will add to the raw feeling to Friday...especially when juxtaposed against the temperatures experienced Wednesday and those expected today. Skies will gradually clear Friday night into Saturday morning as the storm system fully departs off to the northeast and high pressure builds in from the west. Continued cyclonic flow aloft however will likely enable some cu formation through the day. A weak but fast moving upper level wave will approach from the northwest late Saturday night. Moisture is limited with this feature and anticipate just an increase in mid level clouds late Saturday night as the wave moves into the region. Temps...am much closer to the cooler METMOS guidance for highs Friday and Saturday with daytime temperatures likely to remain in the low to mid 40s. A model blend should work well for lows through the period which will settle back into the 20s by Friday and Saturday nights. && .LONG TERM /Sunday through Wednesday/... Issued at 242 AM EDT Thu Mar 14 2019 Ensembles are in good agreement with respect to the upcoming pattern during this period. Long wave troughing will hold over the eastern parts of the country, as upper ridging drifts slowly east through the Rockies. Some of the ensembles still indicates potential for light showers on Sunday, as a disturbance moves through the Great Lakes. Will go with chance PoPs on Sunday, mainly over the northeast zones. Another weak disturbance may move through the area around next Wednesday. Ensembles are not very bullish on precipitation chances yet with this disturbance. Will lean towards mainly a dry forecast after Sunday until some better trends can become established. && .AVIATION /Discussion for the 141500Z IND Taf Update/... No significant changes to the ongoing Taf. Added a tempo group for late this morning and early afternoon to account for the approaching showers and storms from the SW. Expect brief MVFR or worse conditions within any TSRA that strikes a TAF site. Previous Discussion below /Discussion for the 141200Z TAFS/... Issued at 630 AM EDT Thu Mar 14 2019 Areas of light to moderate rain expected to continue throughout most of the morning in the vicinity of the terminals. Some embedded lightning strikes possible by the late morning hours, as some stronger lift moves north out of western Kentucky and southeast Missouri. Visibility restrictions probable in the heavier rain areas. Short term models suggest a better threat for convection may develop after about 141700Z, as an occlusion moves into the area. Brief IFR visibility restrictions and gusty shifting winds in and near convection. Model data suggest this surface feature will pass off to the east of the terminals by 142000Z, effectively ending the convective threat. Lower MVFR ceilings have been slow to develop due to a slightly drier easterly component to the low level wind flow. However, more widespread ceilings 015-025 have been expanding over southern Illinois and southeast Missouri, so should see ceilings fall into the MVFR category by the mid to late morning hours. The lower ceilings should scatter out again in the wake of the frontal passage by late this afternoon. Surface winds 160-190 degrees this morning with frequent gusts 25-30 kts will shift to 210-230 degrees with gusts in excess of 40 kts after frontal passage later this afternoon. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM EDT this evening for INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...Ryan NEAR TERM...Puma SHORT TERM...Ryan LONG TERM....JAS AVIATION...JAS/JP
Hazardous Weather Outlook National Weather Service Indianapolis IN 418 AM EDT Thu Mar 14 2019 INZ021-028>031-035>049-051>057-060>065-067>072-151000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 418 AM EDT Thu Mar 14 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Rain and embedded thunderstorms this morning. Severe thunderstorms this afternoon. High winds possible today. Hazards: Lightning...brief heavy rainfall and gusty winds this morning. Damaging winds as the primary threat with tornadoes... large hail...lightning and brief heavy rainfall this afternoon. High wind gusts outside of showers and storms peaking at 45 to 55 mph. Timing: The main severe weather threat will exist between 12 pm and 6 pm. Highest winds expected during the afternoon and evening. Discussion: An intense storms system will track from the central Plains to the Great Lakes today...bringing the chance for rain... storms and high winds to central Indiana. Severe storms are a threat this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: A few chances for rain and/or snow showers Friday...Sunday and again Wednesday. Discussion: Rain and snow showers will be possible Friday as an upper level disturbance on the back side of the large storm system moves through the area. Mainly dry and cool weather is expected for the weekend through the middle of next week with just a few small chances for precipitation. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
Special Weather Statement
National Weather Service Indianapolis IN
943 AM EDT THU MAR 14 2019
INZ035-043-044-141430-
Fountain IN-Parke IN-Vermillion IN-
943 AM EDT THU MAR 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...PARKE AND VERMILLION
COUNTIES UNTIL 1030 AM EDT...
At 942 AM EDT, Doppler radar was tracking a strong thunderstorm over
Paris, moving northeast at 75 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clinton, Covington, Rockville, Veedersburg, Newport, Attica, Fairview
Park, Cayuga, Montezuma, Dana, Hillsboro, Kingman, Perrysville,
Universal, Mecca, Bloomingdale, Marshall, Newtown, Mellott and
Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4013 8752 4015 8749 4013 8749 4013 8741
4016 8744 4018 8742 4035 8712 3977 8710
3961 8739 3961 8753
TIME...MOT...LOC 1342Z 219DEG 64KT 3962 8771
PUMAThe Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
3 high wind, 2 hail, 1 tornado, 1 strong wind. Local standard time, as filed.
An EF-1 tornado, with max wind speeds of 94 mph, briefly touched down and caused damage to trees and irrigation systems. The most extensive damage was to a pole barn, which was lifted and destroyed and a grain silo roof which was lifted and blown in an opposite direction and destroyed.
This report was relayed via social media.
Spotter estimated 60 mph non-thunderstorm winds in this location that knocked down telephone poles.
Trees and utility lines were downed by non-thunderstorm winds at various locations around Knox County.
Small trees were reported down, two miles south of Brownsburg, along a walking trail due to non-thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811260, 811250, 811261, 815999, 816001, 816005, 811271.